Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On certain fiberings of $ M\sp{2}\times S\sp{1}$


Author: Wolfgang Heil
Journal: Proc. Amer. Math. Soc. 34 (1972), 280-286
MSC: Primary 55F05
DOI: https://doi.org/10.1090/S0002-9939-1972-0303538-3
MathSciNet review: 0303538
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Using a theorem of Stallings it is shown that the product of $ {S^1}$ and a surface of genus $ g > 1$ admits for every integer $ n \geqq 0$ a fibering over $ {S^1}$ with a surface of genus $ n(g - 1) + g$ as fiber. Conversely, these are all possible such fibrations (up to equivalence). Let N be a Seifert fiber space which is locally trivial fibered over $ {S^1}$ with fiber a surface. It is shown that any two such fiberings of N over $ {S^1}$ are equivalent if the fibers are homeomorphic.


References [Enhancements On Off] (What's this?)

  • [1] W. Jaco, Surfaces embedded in $ {M^2} \times {S^1}$, Canad. J. Math. 22 (1970), 553-568. MR 42 #2498. MR 0267596 (42:2498)
  • [2] L. P. Neuwirth, A topological classification of certain 3-manifolds, Bull. Amer. Math. Soc. 69 (1963), 372-375. MR 26 #4329. MR 0146809 (26:4329)
  • [3] J. Nielsen, Die Struktur periodischer Transformationen von Flächen, Math.-Fys. Medd. Kgl. Danske Vid. Selsk. 1937, 1-75.
  • [4] -, Abbildungsklassen endlicher Ordnung, Acta Math. 75 (1942), 23-115. MR 7, 137. MR 0013306 (7:137a)
  • [5] P. Orlik, E. Vogt and H. Zieschang, Zur Topologie gefaserter dreidimensionaler Mannigfaltigkeiten, Topology 6 (1967), 49-64. MR 35 #3696. MR 0212831 (35:3696)
  • [6] H. Seifert, Topologie dreidimensionaler gefaserter Raume, Acta Math. 60 (1933), 147-238. MR 1555366
  • [7] J. R. Stallings, On fibering certain 3-manifolds, Topology of 3-Manifolds and Related Topics (Proc. The Univ. of Georgia Inst., 1961), Prentice-Hall, Englewood Cliffs, N.J., 1962, pp. 95-100. MR 28 #1600. MR 0158375 (28:1600)
  • [8] J. L. Tollefson, 3-manifolds fibering over $ {S^1}$ with nonunique connected fiber, Proc. Amer. Math. Soc. 21 (1969), 79-80. MR 38 #5238. MR 0236945 (38:5238)
  • [9] F. Waldhausen, Gruppen mit Zehtrum und 3-dimensionale Mannigfaltigkeiten, Topology 6 (1967), 505-517. MR 38 #5223. MR 0236930 (38:5223)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 55F05

Retrieve articles in all journals with MSC: 55F05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1972-0303538-3
Keywords: Fiberings of 3-manifolds over $ {S^1}$, Seifert fiber space, Nielsen invariants for surfaces
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society